A chemical warfare is being waged on opposition supports domiciled in the farming areas of Zimbabwe.
Zanu PF’s youth militia, aided by war veterans are now resorting to the use of highly toxic herbicides to injuries inflicted on victims.
To date, doctors say at least 12 people including a nine year old girl had her buttocks laced with Tactic Cattle Spray a dipping chemical and Paraquat. This is to exacerbate pain as well as increase the chances of fatality.
A visit Tuesday to one of the private health care set up by missionary doctors in Harare revealed a grim picture of Robert Mugabe’s desperation to stay in power.
One MDC victim, Tonde Mondiwa aged 24, had his skin on the left leg pealing off. Both arms are full of blisters. Doctors said his chance of full recover are next to nil. “ The cell death in Tonde’s skin tissues are rapid, his chance of recovery are nil now ”.
Paraquat is a highly toxic herbicide which medical experts say can be fatal if it enters the bloodstream or when swallowed by accident even in small measures.
The Zanu-PF militias, led by war veterans has been administering this kind of punishment on victims of violence since the retribution started after Mugabe’s loss to Tsvangirai in the presidential election held on March 29.
Paraquat, described as a quick-acting, non-selective herbicide, which destroys green plant tissue on contact and, by translocation within the plant, was widely used in the farming areas to kill any green weeds in preparing land for planting.
“When I was beaten up by the green bombers they poured cold water laced with Paraquat on my leg” recounts Tonde.
Doctors said the injuries sustained by some of their patients especially those in the buttocks through beating are unusual and not consistent with beating.
Bones in buttocks are left exposed and grisly. The herbicide eats through the tissues, hence the horrific sight of the injuries, they told me.
A single swig of Paraquat, immediately spat out, can cause death as a result of fibrous tissue developing in the lungs leading to asphyxiation.
Long term exposures to paraquat would most likely cause lung and eye damage.
This is sickening, two teaspoons are enough to kill .There is a chemical war against supporters of the MDC which no-one has been aware of,” said the doctor.
She said with time Paraquat affects the Lungs and liver and can also lead to kidney failure.
Douglas Gwatidzo, the spokesman for the Zimbabwe Doctors for Human Rights, says the medical fraternity is baffled by the gravity of the injuries and length of time they were taking to heal despite the fact that some of the wounds were not burns.